Alert archive / Texas / Flash Flood Warnings in 2005

Flash Flood Warning 32, NWS San Angelo, TX

August 13, 2005Runnels County, Taylor County, Texas

NWS San Angelo, TX issued this flash flood warning at Aug 13, 2005, 12:32 PM CDT for Runnels County, Taylor County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 13, 2005, 12:32 PM CDT (17:32 UTC)
Expired
Aug 13, 2005, 3:30 PM CDT
In force
3 hr
Issued by
NWS San Angelo, TX
Area
Counties, with a storm outline in the text

Counties Runnels County, TX, Taylor County, TX

The radar

The Dyess AFB radar (KDYX), 82 km from the middle of the area, began a volume at 17:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 5.5 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2005-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 218 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2005-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
218 J/kg
Mixed-layer CIN
-164 J/kg
Mixed-layer LCL
1223 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
95 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KSJT 131742
FFWSJT
TXC399-441-132030-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN ANGELO TX
1232 PM CDT SAT AUG 13 2005

THE NATIONAL WEATHER SERVICE IN SAN ANGELO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  TAYLOR COUNTY IN WEST CENTRAL TEXAS
  RUNNELS COUNTY IN WEST CENTRAL TEXAS

* UNTIL 330 PM CDT

* AT 1228 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED  
FLASH FLOODING FROM THUNDERSTORMS NEAR WINTERS...MOVING NORTH       
AT 25 MPH. SINCE 1130 AM...DOPPLER RADAR HAVE INDICATED RAINFALL     
AMOUNTS OF 1.5 TO 2.5 INCHES IN RUNNELS COUNTY...FROM JUST WEST      
OF WINTERS SOUTH TO HIGHWAY 158. AN ADDITIONAL 2 TO 3 INCHES          
OF RAIN WILL BE POSSIBLE ACROSS THE WARNING AREA...WITH THE BEST     
CHANCE FOR FLASH FLOODING ACROSS NORTHERN RUNNELS AND SOUTHERN       
TAYLOR COUNTIES...INCLUDING BRADSHAW...TUSCOLA...LAKE              
ABILENE AND WINTERS.       

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE 
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS 
SAFELY. TURN AROUND DONT DROWN.

LAT...LON 3166 10023 3164 9971 3199 9972 3208 9970
      3213 9964 3252 9962 3251 10014

$$
3 follow-up statements
000 
WGUS74 KSJT 131809
FFSSJT

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
105 PM CDT SAT AUG 13 2005

TXC399-441-132030-
TAYLOR TX-RUNNELS TX-
105 PM CDT SAT AUG 13 2005

...A FLASH FLOOD WARNING CONTINUES UNTIL 330 PM CDT FOR RUNNELS AND
TAYLOR COUNTIES...

AT 103 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE THUNDERSTORMS PRODUCING FLASH FLOODING OVER THE WARNED 
AREA...MAINLY RUNNELS COUNTY. SINCE 1130 AM...DOPPLER RADAR HAVE 
INDICATED RAINFALL AMOUNTS OF 3 TO 4 INCHES IN RUNNELS COUNTY...FROM 
WINTERS SOUTH TO HIGHWAY 158. AN ADDITIONAL 2 TO 3 INCHES OF RAIN 
WILL BE POSSIBLE ACROSS THE WARNING AREA...WITH THE BEST CHANCE FOR 
FLASH FLOODING ACROSS NORTHERN RUNNELS AND SOUTHERN TAYLOR 
COUNTIES...INCLUDING BRADSHAW...TUSCOLA...LAKE ABILENE AND WINTERS.

TURN AROUND DONT DROWN DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE
THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO
ALLOW YOUR CAR TO CROSS SAFELY. MOVE TO HIGHER GROUND.

LAT...LON 3166 10023 3164 9971 3199 9972 3208 9970
      3213 9964 3252 9962 3251 10014

$$
000 
WGUS74 KSJT 131821
FFSSJT

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
117 PM CDT SAT AUG 13 2005

TXC399-441-132030-
TAYLOR TX-RUNNELS TX-
117 PM CDT SAT AUG 13 2005

...A FLASH FLOOD WARNING CONTINUES UNTIL 330 PM CDT FOR NORTHERN
RUNNELS AND TAYLOR COUNTIES...

AT 111 PM CDT...RUNNELS COUNTY AND WINTERS LAW ENFORCEMENT OFFICIALS 
REPORTED UP TO A FOOT OF WATER GOING OVER THE STREETS IN THE TOWN OF 
WINTERS.  SEVERAL VEHICLES HAVE STALLED OUT ALONG WITH SOME 
ACCIDENTS BEING REPORTED.  ABOUT 3 TO 4 INCHES OF RAIN HAS FALLEN 
SINCE THE RAIN BEGAN.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO 
BRADSHAW...OVALO...AND LAKE ABILENE.

FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...
DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM...
EVEN A SMALL ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER
GROUND.

REMEMBER...TURN AROUND...DONT DROWN.

LAT...LON 3197 10013 3189 9976 3199 9972 3208 9970
      3213 9964 3252 9962 3251 10011

$$
000 
WGUS74 KSJT 132008
FFSSJT

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
301 PM CDT SAT AUG 13 2005

TXC399-441-132030-
TAYLOR TX-RUNNELS TX-
301 PM CDT SAT AUG 13 2005

...A FLASH FLOOD WARNING CONTINUES UNTIL 330 PM CDT FOR NORTHEASTERN
RUNNELS AND TAYLOR COUNTIES...

AT 257 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A THUNDERSTORM WITH VERY HEAVY RAIN. THIS STORM WAS LOCATED 
NEAR BUFFALO GAP...OR ABOUT 12 MILES SOUTHWEST OF ABILENE...MOVING 
NORTHEAST AT 10 MPH. DOPPLER RADAR HAVE INDICATED RAINFALL RATES OF 
2 TO 3 INCHES ACROSS SOUTHWEST NOLAN COUNTY...BETWEEN HAPPY VALLEY 
AND BRADSHAW. ALSO...RAIN HAS ENDED IN WINTERS...BUT FLASH FLOODING 
MAY BE STILL OCCURRING. EARLIER IN WINTERS...LAW ENFORCEMENT REPORTED 
SEVERAL VEHICLES HAVE STALLED OUT ALONG WITH SOME ACCIDENTS BEING 
REPORTED. AN ADDITIONAL INCH OF RAIN IS POSSIBLE ACROSS MAINLY 
TAYLOR COUNTY. 

TURN AROUND DONT DROWN DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE 
THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO 
ALLOW YOUR CAR TO CROSS SAFELY. MOVE TO HIGHER GROUND.

LAT...LON 3197 10013 3189 9976 3199 9972 3208 9970
      3213 9964 3252 9962 3251 10011

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 13, 8:39 AM CDT, 3 hours 53 minutes earlier.

Area forecast discussion, Aug 13, 8:39 AM CDT, 3 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
839 AM CDT SAT AUG 13 2005

.SHORT TERM...
UPDATED ZONES TO REFLECT BATCH OF PRECIPITATION MOVING
NNE ACROSS EASTERN CWA IN RESPONSE TO UPPER TROF
AND DEEP LOW LEVEL MOISTURE.

&&

.PREV DISCUSSION... (ISSUED 329 AM CDT SAT AUG 13 2005)

SHORT TERM...
MOIST TROPICAL AIRMASS IN PLACE TODAY. GFS MODEL HAS MEAN RH VALUES
OF 70 TO 80 PERCENT INTO TUESDAY...AT WHICH TIME THEY FALL INTO
THE 50S. HARD TO SEE SHORTWAVES IN WATER VAPOR LOOP AS CONVECTION
HAS DIRTIED IT UP QUITE A BIT. SCATTERED THUNDERSTORMS IN THE BIG
COUNTRY WERE MOVING NORTH AT 20 TO 25 MPH...AND WERE PRODUCING
SOME LOCALLY HEAVY RAIN. AN OUTFLOW BOUNDARY WAS MOVING EAST INTO
HASKELL AND THROCKMORTON COUNTES...WHILE A WEAK COLD FRONT WAS
NEARLY STATIONARY IN THE PANHANDLE.

WILL FOLLOW GFS MOS GUIDANCE FAIRLY CLOSELY TODAY...THOUGH WILL
TAKE HIGHS DOWN A COUPLE DEGREES FOR THE ADDITIONAL CLOUD
COVER...ESPECIALLY FROM THIS MORNING. SHOULD SEE PARTLY CLOUDY
THIS AFTERNOON.

LONG TERM...
GFS MODEL INDICATES WEAK COLD FRONT APPROACHING AND WASHING OUT OVER
THE BIG COUNTRY SUNDAY. CONFIDENCE NOT HIGH ON JUST HOW FAR THE
FRONT WILL GET (AS IT MAY REMAIN NORTH). INCREASED CHANCES OF RAIN
ON SUNDAY HOWEVER. SHORTWAVE ASSOCIATED WITH UPPER LOW CURRENTLY
IN THE BAJA CALIFORNIA MAY ALSO GIVE A BOOST TO PRECIPITATION
CHANCES IN THE SUNDAY NIGHT/MONDAY TIME PERIOD...AS IT MOVES
NORTHEAST IN THE SOUTHWEST FLOW ALOFT.

UPPER HIGH TRIES TO REESTABLISH ITSELF TOWARD MID WEEK...THOUGH
THERE STILL IS SOME MOISTURE ENTRAINED IN IT. WILL KEEP MID/LATE
NEXT WEEK PRECIPITATION FREE ON THIS FORECAST PACKAGE HOWEVER.

&&

.PRELIMINARY POINT TEMPS/POPS...
ABILENE      90  71  88  70 /  40  40  50  50
SAN ANGELO   90  73  90  73 /  30  30  40  30
JUNCTION     90  72  91  73 /  40  20  20  20

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

21/26
Hazardous weather outlook, Aug 13, 5:37 AM CDT, 6 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
537 AM CDT SAT AUG 13 2005

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-141045-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
537 AM CDT SAT AUG 13 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. SUBTROPICAL
MOISTURE WILL CONTINUE TO STREAM INTO WEST CENTRAL TX...RESULTING
IN SCATTERED SHOWERS AND THUNDERSTORMS TODAY AND TONIGHT. ALTHOUGH
SEVERE THUNDERSTORMS ARE NOT EXPECTED...LOCALLY HEAVY RAIN WILL
BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. SCATTERED SHOWERS
AND THUNDERSTORMS ARE EXPECTED THROUGH THE MIDDLE OF NEXT WEEK...
AS A MOIST SUBTROPICAL AIRMASS REMAINS OVER WEST CENTRAL TEXAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

14

In the hours before

Special weather statement, Aug 13, 10:56 AM CDT, 1 hour 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
1056 AM CDT SAT AUG 13 2005

TXZ073-139-140-154-155-168>170-131900-
BROWN TX-COLEMAN TX-CONCHO TX-KIMBLE TX-MASON TX-MCCULLOCH TX-
MENARD TX-SAN SABA TX-
1056 AM CDT SAT AUG 13 2005

VERY HEAVY RAIN HAS OCCURRED THIS MORNING ACROSS MENARD AND SOUTHERN
CONCHO COUNTY. DOPPLER RADAR HAS ESTIMATED 2 TO 3 INCHES BETWEEN
MENARD AND FORT MCKAVETT IN MENARD COUNTY...SINCE 8 AM. ALSO...A
WEATHER OBSERVER 6 MILES NORTHWEST OF MENARD REPORTED A RAINFALL
AMOUNT OF 2.16 INCHES. MORE SHOWERS AND THUNDERSTORMS ARE MOVING
NORTHEAST ACROSS KIMBLE AND MENARD COUNTIES. AND ADDITIONAL 1 TO 2
INCHES WILL BE POSSIBLE ACROSS THE NORTHWEST HILL COUNTRY AND
HEARTLAND THROUGH 2 PM.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. TURN AROUND DONT DROWN.
Special weather statement, Aug 13, 11:49 AM CDT, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
1149 AM CDT SAT AUG 13 2005

TXZ066-127-131745-

RUNNELS TX-TAYLOR TX-
1149 AM CDT SAT AUG 13 2005

...SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 1245 PM CDT FOR TAYLOR
AND RUNNELS COUNTIES...

AT 1147 AM CDT...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL
WEATHER SERVICE DOPPLER RADAR 2 MILES SOUTHWEST OF WINTERS...MOVING
NORTH AT 15 MPH. ALSO...LAW ENFORCEMENT REPORTED PEA SIZE HAIL AND
WIND GUSTS BETWEEN 40 TO 45 MPH IN WINTERS.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  WINTERS LITTLE ELM LAKE BY 1155 AM CDT
  PUMPHREY BY 1210 PM CDT
  DRASCO BY 1220 PM CDT
  BRADSHAW BY 1230 PM CDT
  OVALO...LAKE ABILENE...TUSCOLA AND LAWN BY 1245 PM CDT

PEA SIZE HAIL AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS STORM.
RESIDENTS ARE ENCOURAGED TO MONITOR THE SITUATION CLOSELY AND BE
PREPARED TO TAKE THE PROPER ACTIONS SHOULD A WARNING BE ISSUED.
Special weather statement, Aug 13, 12:04 PM CDT, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
1204 PM CDT SAT AUG 13 2005

TXZ140-131800-

BROWN TX-
1204 PM CDT SAT AUG 13 2005

...SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 100 PM CDT FOR BROWN
COUNTY...

AT 1158 AM CDT...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL
WEATHER SERVICE DOPPLER RADAR 2 MILES SOUTH OF BROWNWOOD...MOVING
NORTH AT 30 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  OWENS BY 1215 PM CDT
  LAKE BROWNWOOD NEAR BYRDS STORE AND BLANKET BY 1220 PM CDT
  MAY BY 1230 PM CDT
  US-183 NEAR THE BROWN-EASTLAND COUNTY LINE BY 1240 PM CDT

PEA SIZE HAIL AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS STORM.
RESIDENTS ARE ENCOURAGED TO MONITOR THE SITUATION CLOSELY AND BE
PREPARED TO TAKE THE PROPER ACTIONS SHOULD A WARNING BE ISSUED.

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 13, 2:46 PM CDTFlash Flood WarningSJTCoke, Nolan, Sterling4 hr

Nearby

Flash Flood Warnings in Texas, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.